Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
150 Doctors are Online

High TSH, prescribed thyronorm. Feel dizzy with medicine. History of depression and insomnia. Advise?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2005
Answered : 507 Questions
Question
hello Dr. Shehzad,

I have been diagnosed with TSH level 6.5 last month. my doctor suggested me to take thyronorm . But i feel dizziness, and tiredness after having the dose. so i stopped taking tablets after 1 week. do i really need to take the medicine for that borderline level ? i have a previous history of depression and insomnia. is it related to this TSH level. Kindly suggest what should i do?

Regards,
XXXXX XXXXXXX
Posted Sat, 6 Jul 2013 in Thyroid Problem and Hormonal Problems
 
 
Answered by Dr. Omer 1 hour later
Hello XXXXXXX XXXXXXX

I am Dr.Omer and I am here to help with your query

As you have said that you are having TSH of 6.5 having depression , insomnia which leads to a medical condition known as HYPOTHYROIDISM

YES you are right that your TSH is borderline but at the same time you have mood swings (anxiety/depression), insomnia/hypersomnia(excessive sleep) disorder, which are the symptoms of HYPOTHYROIDISM, hypothyroidism can remain undiagnosed for years.


And you started on THYRONORM , and felt tiredness, dizziness, again are the symptoms of progressive hypothyroidism rather than thyronorm side effects

Usually thyronorm takes a week to start acting and getting TSH normalized over a month with almost abolishing all your symptoms, you will free fresh

Mood swings, with sleep disorder is common in young females

Normalization of TSH (<4.0 ) is important in prevention of heart diseases and blood pressure

Gas and burning sensation in stomach, with slight loose after eating food/constipation cycle, again a symptom of HYPOTHYROIDISM, IBS (irritable bowel syndrome)

I would strongly suggest to start thyronorm from 25 micrograms and then increasing it to 50 in a week

Your dose of thyronorm is 1.6 x your weight in Kgs , and taking thyronorm in morning empty stomach and you will be healthy and happy again

I hope this helps

Your feed back is very important to US

Take care






Above answer was peer-reviewed by
 
Follow-up: High TSH, prescribed thyronorm. Feel dizzy with medicine. History of depression and insomnia. Advise? 2 days later

Thank you Dr. Omer.

On your suggestion, i have started thyronorm as per your recommended dosage. And this time i did not feel that much tiredness and dizziness as last time. so, i am comfortable using the tablets.

I would like to ask a question, can i continue with tablets 25mcg even after a week instead of shifting on 50mcg dosage? And for how long?

Kindly guide me in this regard.

regards,

XXXXX XXXXXXX
 
 
Answered by Dr. Omer 4 hours later
Hello again XXXXXXX XXXXXXX

Thankyou for understanding

Different patients have different response to thyroxine minimal dose, for some patients 25 is enough and for some 50 or 100

I would suggest You can continue 25 microgram dose for another 3 weeks , and get a tsh result , or IF your symptoms persist or increases with 25, then you have to increase the dose

But as you have said in this message that your tiredness and dizziness is improving then I think your 25 dose is enough , but still get a TSH result after a month

The duration of thyroxine treatment depends upon the cause of your hypothyroidism, if its Hashimotos then life long, if viral thyroidistis then for 3-6 months and so on

You need to ask your doctor for this , so he or she will do the required testing for the cause of hypothyroidism

I hope this helps

Your feedback is important for us

Take care
Above answer was peer-reviewed by
 
Follow-up: High TSH, prescribed thyronorm. Feel dizzy with medicine. History of depression and insomnia. Advise? 5 days later

Hello Dr. Omer,
Greetings.

I am taking thyronorm regularly. and it seems to provide relief in my insomnia and depression problems. but i want to know whether it is related to this medicine or not. If related, then what would happen when i complete the course?

And the second thing , my periods are getting delayed (already by 7 days) this time which normally comes on schedule. Is it due to thyronorm or some other reason. should i have to consult gynae for this?

Kindly clear my doubts with your guidance .

Regards,

XXXXX XXXXXXX
 
 
Answered by Dr. Omer 4 hours later
Hello again

I am so happy that you have done the right thing to start the thyroxine for your hypothyroidism

As i have told you that your insomnia , low mood will improve with thyroxine , continue the drug for atlest few months

The duration of treatment of thyroxine depends upon the cause of your hypothyroidism

For example , hashimoto hypothyroidism treatment is life long

Thyroiditis hypothyroidism has treatment for 3-6 months

For the cause of your hypothyroidism , i would suggest you to go to your endocrinologist / GP for antibody testing of thyroid , ultrasound thyroid , to determine the cause

I would suggest that you continue your thyroxine , with monthly TSH level testing

Your mood and insomnia will improve significantly after one month of use

Yes, thyroxine does causes mentrual irregularities e.g delay in menses , low bleeding , high bleeding , but it will settle down after 1 month use of thyroxine , and your menses will come at regular time after a month

If after a month they do not become regular, I would recommend a gynaecologist review

Your doctor won't allow you to stop the thyroxine till your cause is determined and your TSH levels stay normal for few months after leaving the thyroxine

If you have thyroiditis hypothyroidism , treatment with thyroxine will solve your mood problem , and you can discontinue it after few months

I hope this solves your query.

Take care
Above answer was peer-reviewed by
 
Follow-up: High TSH, prescribed thyronorm. Feel dizzy with medicine. History of depression and insomnia. Advise? 45 hours later
Thank you Dr. Omer.

Regards,

XXXXX XXXXXXX
 
 
Answered by Dr. Omer 7 minutes later
Hello XXXXXXX XXXXXXX

Thankyou for understanding

Clinets 100 % satisfaction is our prime Goal

If satisfied with answers , kindly write a review , obliged

Stay happy and healthy

Take care
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor